Ray Peat wrote:
Ann Hepatol. 2011 Apr-Jun;10(2):237-8.
Levocetirizine induced hepatotoxicity in a patient with chronic urticaria.
Ekiz F, Yüksel I, Ekiz O, Coban S, Basar O, Yüksel O.
2. Med Clin (Barc). 2011 Sep 10;137(6):283-4.
[Article in Spanish]
Prieto de Paula JM, Franco Hidalgo S, Nalotto L, Ginés Santiago A.
3. N Z Med J. 2010 Feb 19;123(1309):106-7.
Severe hepatitis in a primary sclerosing cholangitis patient receiving recent
Jurawan R, Smith A.
4. Gastroenterol Hepatol. 2010 Jan;33(1):68-9. Epub 2009 Sep 3.
[Benign recurrent intrahepatic cholestasis simulating cetirizine-induced toxic
[Article in Spanish]
Díaz-Sánchez A, Marín-Jiménez I, Aldeguer M.
5. Ann Pharmacother. 2004 Nov;38(11):1844-7. Epub 2004 Sep 21.
Recurrent acute hepatitis associated with use of cetirizine.
Pompili M, Basso M, Grieco A, Vecchio FM, Gasbarrini G, Rapaccini GL.
Department of Internal Medicine, Università Cattolica del Sacro Cuore, Rome,
Italy. [email protected]
OBJECTIVE: To describe a case of recurrent acute hepatitis related to the use of
cetirizine, a selective histamine(1)-receptor antagonist approved for the
treatment of common allergic diseases.
CASE SUMMARY: A 26-year-old man was hospitalized with a week-long history of
weakness, nausea, anorexia, and hyperchromic urine, which had developed after 6
days of therapy with oral cetirizine 10 mg/day for allergic rhinitis. Admission
laboratory testing revealed evidence of acute hepatitis and seropositivity for
liver-kidney microsome antibodies. Liver biopsy findings of diffuse portal tract
and lobular inflammation with a prominent eosinophilic infiltrate were consistent
with drug-related hepatitis. The patient was discharged after one week of
treatment with tocopherol and glutathione. Three months after discharge,
transaminase levels were normal. At 6 months, seropositivity for liver-kidney
microsome antibodies was still present, but considerably less intense. The
patient had suffered 2 previous episodes of "acute hepatitis of unknown origin,"
and both had occurred after cetirizine use.
DISCUSSION: Use of the Naranjo probability scale indicated cetirizine as the
probable cause of acute hepatitis, and the positivity for liver-kidney microsome
antibodies is suggestive of an autoimmune mechanism for liver damage. As of
September 13, 2004, ours is the fourth reported case of acute hepatitis
associated with cetirizine and the second in which liver-kidney microsome
antibodies have been documented.
CONCLUSIONS: Although cetirizine is considered to have low potential for severe
hepatic toxicity, the possibility that it can provoke autoimmune-mediated
hepatotoxicity should be considered.
6. Clin Allergy Immunol. 2002;17:389-419.
Potential cardiac toxicity of H1-antihistamines.
Yap YG, Camm AJ.
St. George's Hospital Medical School, London, England.
Nonsedating H1-antihistamines are widely prescribed for the treatment of allergic
disorders because of their lack of sedative and anticholinergic effects; however,
certain nonsedating antihistamines such as terfenadine and astemizole are now
known to cause QT prolongation and TdP, particularly in overdosage or with
concomitant ingestion of imidazole antifungals or macrolide antibiotics.
Mechanistic studies showed that the cardiotoxic effects of some nonsedating
antihistamines are due to the inhibition of repolarization potassium channels,
particularly IKr, which leads to prolongation of the action potential and QT
interval, and the development of early after-depolarization, which triggers TdP.
Patients at risk of developing TdP, such as those with congenital long QT
syndrome, cardiac disease, liver disease, electrolyte disturbance, or those
taking drugs that can prolong QT interval, should avoid nonsedating
antihistamines that are also capable of prolonging the QT interval. Many
questions still need to be answered, such as the role of other potassium channels
(IKs, ITo, and Iped) and the relative expression of various potassium channels in
different individuals, which may be important in the pathogenesis of TdP with
nonsedating antihistamines. There is also a lack of information on the cardiac
actions of newer nonsedating antihistamines. The evidence so far indicates that
the potential to cause ventricular arrhythmias is not a class effect and that
loratadine, cetirizine, and fexofenadine are not associated with QT prolongation,
TdP, or other ventricular arrhythmias. It is hoped that with a better
understanding of the arrhythmogenic mechanism of nonsedating antihistamines, we
will be able to identify patients at risk and prevent any cardiac toxicity
associated with H1-antihistamines, and ultimately, death.
7. J Clin Gastroenterol. 2002 Apr;34(4):493-5.
Acute hepatitis associated with cetirizine intake.
Sánchez-Lombraña JL, Alvarez RP, Sáez LR, Oliva NP, Martínez RM.
8. Ann Intern Med. 2001 Jul 17;135(2):142-3.
Severe hepatitis in a patient taking cetirizine.
Watanabe M, Kohge N, Kaji T.
9. J Clin Gastroenterol. 2000 Oct;31(3):250-3.
Fong DG, Angulo P, Burgart LJ, Lindor KD.
Division of Gastroenterology and Hepatology, Mayo Clinic, Rochester, Minnesota
Cetirizine, a human metabolite of hydroxyzine, is a selective H1-receptor
antagonist currently approved for the treatment of seasonal allergic rhinitis,
perennial allergic rhinitis, and chronic urticaria. In U.S. clinical trials,
transient reversible hepatic transaminase elevations were observed in <2% of
patients during cetirizine therapy. We report a case of cetirizine-induced
cholestasis in a 28-year-old man with no previous hepatobiliary disease after a
2-year period of taking cetirizine on a daily basis. The treatment of this
patient included the use of ursodeoxycholic acid, as well as hydroxyzine, for
symptomatic relief of pruritus. In light of the patient's clinical and
biochemical improvement while using hydroxyzine, it appears that the hepatic
metabolism of hydroxyzine to metabolites, including cetirizine, is not involved
in the pathogenesis of this particular case of drug-induced hepatotoxicity.
Cetirizine should be considered as a potential cause of drug-induced cholestasis.